Certain medications can decrease your libido. Learn if your prescription could be the reason why your sex drive is dwindling.
Birth Control Pills
Because they directly affect a woman's hormones, birth control pills can decrease libido and sexual enjoyment.
These medications work by increasing the levels of a chemical called serotonin in the brain. The elevated levels boost your mood, but may inhibit sexual function. As a result, the below medications may cause decreased sex drive, impotence, delayed orgasm and other sexual side effects:
- MAOI antidepressants (Ex. moclobemide, phenelzine)
- SSRI antidepressants (Ex. fluoxetine)
- Tricyclic antidepressants (Ex. amitryptiline)
Blood Pressure Medication
Some medications taken to lower blood pressure can affect the nervous system reaction that stimulates an erection. The specific way they lower libido varies by type of medicine. The following medications are commonly cited as causing sexual problems:
- Alpha-blockers (i.e. prazosin, doxazosin)
- Phenothiazines (i.e. chlorpromazine, thioridazine)
- Cyproterone acetate
- Opioid painkillers (i.e. morphine)
Arm yourself with this information. If your libido isn’t what it used to be, discuss your prescription medication with your doctor.